Aug. 27, 2012 An extensive literature review and analysis of five clinical trials suggests that discontinuing long-acting β2-agonist (LABA) therapy in adults and older children who have asthma that is controlled with a combination of inhaled corticosteroids and LABAs may be associated with increased asthma-related impairment, according to a report published in Online First by Archives of Internal Medicine, a JAMA Network publication released Aug. 27.
Thomas Casale, M.D., professor of medicine and chief of Allergy/Immunology, Creighton University, served as a primary author of the paper. Currently the U.S. Food and Drug Administration recommends that once asthma is controlled, LABA be withdrawn because of safety concerns.
"Our evidence suggests that such an action could result in increased asthma-associated impairment. At a minimum there is a lack of studies evaluating the issue," said Casale.
A LABA step-off regimen appeared to increase asthma impairment, with worse Asthma Quality of Life Questionnaire scores; worse Asthma Control Questionnaire scores; and fewer symptom-free days, according to study results.
Authors recognize that there is a FDA mandate for LABA safety studies by manufacturers of these agents but results won't be available for about five years.
"Our analysis supports the positive effects of LABAs for achieving and maintaining asthma control," Casale added.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
- Jan L. Brozek et al. Long-Acting β2-Agonist Step-off in Patients With Controlled Asthma. Arch Intern Med., August 27, 2012 DOI: 10.1001/archinternmed.2012.3250
Note: If no author is given, the source is cited instead.